| Model Number |
420049-09 |
| Medical Device Problem Code |
Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/12/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the cadiere forceps involved with this complaint and completed the device evaluation.The reported complaint was confirmed during failure analysis.The instrument was found to have a frayed grip cable at the distal idler pulley.The frayed cable strands stuck out at the wrist.The primary failure of frayed grip cable was concluded to be related to the customer reported complaint.The root cause of frayed grip cable distal is attributed to a component failure.Additional findings were observed but were not reported by the customer.The instrument was found have a derailed grip cable at the distal end.Failure analysis found the derailed grip cable to be related to the customer reported complaint.The root cause of derailed grip cable is attributed to a component failure.The customer returned a fragment with the instrument; however, the fragment does not appear to be a cable strand to the naked eye and under magnification.This instrument will be transferred for further investigation to confirm and determine the composition of the fragment and to determine if there is any additional material missing at the wrist assembly.A review of the site's complaint history does not reveal any related or duplicate complaints involving this product and/or this event.A review of the instrument log for the cadiere forceps ((b)(4)) was performed.The instrument was last used on (b)(6) 2021 on system sh2289.The instrument was not confirmed to be used on the provided event date of (b)(6) 2021.The instrument has 7 uses remaining.No image or procedure video was provided for review.Based on the information provided at this time, this complaint is being reported due to the following conclusion: during a da vinci-assisted surgical procedure, it was alleged that a fragment broke off and fell inside the patient.All fragments were retrieved and no additional surgical intervention was required.However, at this time, it is unknown what caused the breakage to occur.Although there was no patient harm reported, if the reported malfunction were to recur, it could cause or contribute to an adverse event.
Event or Problem Description
It was reported that during a da vinci-assisted nephrectomy surgical procedure, a tip of the cadiere forceps broke and fell inside the patient.The fragment was retrieved during the operation.The procedure was completed with a backup da vinci instrument of the same kind, and there was no reported injury.The customer is unable to release patient-related information for this event.Intuitive surgical, inc.(isi) has attempted to obtain additional information related to the reported event.However, as of the date of this report, no additional information has been provided.
Additional Manufacturer Narrative
Additional information can be found in the following fields: g3, g6, h2, and h10.The cadiere forceps instrument involved in this complaint was further analyzed the primary report of dislodged and frayed grip cable was confirmed.The material described by the customer as the alleged "fragment" or "wire tip" was returned adhered to a piece of scotch tape on the outside of the instrument housing.Initial attempts to remove a sample the "fragment" using tweezers were unsuccessful, as the material appeared very soft, indicative that the "fragment" was not at all metallic or solid in nature.The 1st fourier transform infrared (ftir) spectroscopy performed on the returned condition of the "fragment" (adhered to a scotch tape) showed only acrylic adhesive present.A 2nd ftir spectroscopy was attempted by scraping a material from the taped "fragment" with a razor blade and placing the sample material on a glass cover slip.During preparation, the sample material appeared very soft and not refractory/metallic.Acquisition of subsequent ftir spectra yielded essentially the same spectrum.Both testing suggested that the material of the returned "fragment" is probably not from a cable material or hard plastic.The returned condition (heavy contamination) of the returned "fragment" prevented a conclusive determination through testing.
Event or Problem Description
Refer to h10/h11 for follow-up information.
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) obtained the following additional information from the customer: the cadiere forceps instrument was inspected prior to use, and the event occurred shortly after it was put into use.Prior to the issue, the surgeon experienced functionality issues and had difficulty removing the instrument from the arm.The instrument did not collide with any other instruments or other hard material during the procedure.The patient has not returned to the hospital due to post-surgical complications related to retaining a foreign object.No patient-related information could be provided.
Event or Problem Description
Refer to h10/h11 for follow-up information.
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a product problem, as previously reported.Corrected information can be found the following field: b1, b2, and h1.B1 updated from "product problem" to "adverse event and product problem".B2 updated to "required intervention".H1 updated from "malfunction" to "serious injury".
Event or Problem Description
Refer to h10/h11 for follow-up information.